Statin drugs are prescribed to protect the heart, but could they be unexpectedly undermining this objective? Millions of Americans take drugs like atorvastatin, lovastatin and simvastatin to lower cholesterol, which has long been considered a prime risk factor for heart disease.

Besides cholesterol, many other factors can contribute to cardiac mortality. Diabetes is a major risk factor. So is a sedentary life style.

Most health professionals urge their patients to exercise and eat sensibly to keep blood sugar under control and reduce cardiovascular complications. But statins may make this advice harder to follow.

A new study tracked physical activity in 3,039 men over the age of 65 (JAMA Internal Medicine, online June 9, 2014). The men reported on their own exercise habits. They also wore an accelerometer for a week to get an objective measurement of activity.

Men taking statin drugs were less active than others in the study. Those who started taking a statin prescription for the first time dropped their activity level rapidly and became more sedentary. The scientists concluded, “Our long-term study, which followed up men up to a mean of 6.9 years, suggests that statins are associated with less physical activity for as long as statins are used.” They suggest that this may be due in part to negative effects on muscle, resulting in fatigue, pain and weakness.

This complication can be devastating for some people. One reader wrote:

“In less than a year and a half on atorvastatin, I went from being able to climb the ancient temples at Angkor Wat, Cambodia, to being almost unable to walk to my mailbox. I felt like I had flu all the time–aches and pains in my fingers, arms, shoulders, hips, legs and feet. Also I was extraordinarily fatigued.”

We have heard from many other statin users who have experienced muscle pain that interfered with exercise. It seems to us that this would counteract the benefits of the drugs.

Another adverse reaction to statins can also be damaging to good health. A study in BMJ (online May 29, 2014) reveals that high-potency statins are linked to a 15 percent greater risk of developing type 2 diabetes compared to low-potency statins. In this analysis of nearly 140,000 people, high-potency statins were described as rosuvastatin (Crestor) at 10 mg or higher, atorvastatin (Lipitor) at 20 mg or higher and simvastatin (Zocor) at 40 mg or higher.

Many readers have reported problems with blood sugar control while taking a statin. Here is one example:

“After taking simvastatin for almost a year I was diagnosed with diabetes. I had no family history of this disease and I was not overweight.”

People who have had heart attacks, stents or other cardiac events do benefit from statins. But people who take such medications and then develop diabetes or muscle pain that interferes with their physical activity need to discuss these problems with the prescriber.

You can learn more about alternative approaches to controlling cholesterol in our book, Best Choices from The Peoples Pharmacy.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Michelle S.
    Reply

    To VMC: My husband had leg cramps from the lisinopril. It can affect magnesium and other electrolytes. Maybe take 400mg of Magnesium at bedtime and eat fruits/vegetables/nuts.
    To Tom N.: You can refuse to take statins. Or try Red Yeast Rice supplements with natural statins. Your doctor should still honor your requests to check your cholesterol. Or find a new physician. You are ultimately in charge of your medical care.

  2. tom n.
    Reply

    I have not experienced any side effects from using 40mg simvastin (as far as I know). I would like to try alternatives but my doctor does not seem to be in sympathy with my concerns. Does anyone know of a means to monitor cholesterol with having to obtain a prescription for every check?

  3. VWC
    Reply

    I am currently taking atorvastatin and lisinopril. Due to some dizziness I began taking my meds at bedtime. I wake with horrible leg cramps, usually around 4 hours after falling asleep, enough to have me get up to walk them off. My diet is not always the healthiest, although fast food is infrequent. Due to work I find myself eating dinner some evenings at 9 pm. Any advice for the cramping through diet change etc. would be most appreciated. Thanks

  4. M. Storms MD
    Reply

    To CEM:
    I am a family medicine physician, and I always tell my patients on statins to take coenzyme Q10. I know many other physicians who do the same. Physicians care a great deal about saving their patients from suffering and many of us do not like the statins. Saying otherwise is an over-generalization that I feel is inappropriate and detracts from the discussion.

  5. JRM
    Reply

    There doesn’t seem to be any question that statins affect the muscles by inhibiting the mitochondria from producing the energy (ATP) that fuels the muscles. If this is the case, then what are statins doing to the single most important muscle in our bodies — the heart!? Aside from the inactivity factor due to muscle pain mentioned above, what are the unseen direct effects on our cardiac muscle??

  6. CEM
    Reply

    It has been revealed many times but studiously ignored by doctors that statins destroy your CoQ10, so you must supplement with CoQ10 if taking statins. For some reason, medical doctors will never tell patients that because it s not a prescription drug. Doctors could care less how much suffering they cause as long as they can stampede patients into taking statins.
    CEM

  7. M. Storms MD
    Reply

    I would also like to know if there are any studies showing a benefit from taking statins when one has afib, but no history of MI, CVA or coronary artery disease. My father-in-law was put on 80mg of atorvastatin at the age of 81 and is now having a lot of fatigue. He wasn’t started at a low dose, but was just immediately put on 80mg. I don’t think this is appropriate.
    thanks.

  8. WAB
    Reply

    I am convinced Statins cause me Irregular Heart Beats which can lead to AFib, of course. When I stop taking the Statins, the IHBs stop.

  9. Michael W.
    Reply

    I was put on statins by my doctor I think 2001. I had so many leg pain problems that I could not walk or run. I stopped taking them. Most of the pain went away. But at time I started taking them I developed an Atrial fibrillation. 8 years later after retiring and de-stressing my life, my doctor wanted to put me back on statins because of the risk of having a stroke due to he A-Fib. Of course my body did not tolerate the statins any better now than they did 10 years ago. Leg pains came right back. So my question to you if you have seen anything regarding a link between Atrial fibrillation and taking statins?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.